Reversal of 5-fluorouracil-induced myelosuppression by prolonged administration of high-dose uridine

C. j Van Groeningen, G. J. Peters, A. Leyva, E. Laurensse, H. M. Pinedo

Research output: Contribution to journalArticle

Abstract

The effect of high-dose uridine on 5-fluorouracil (5-FU)-induced toxicity was investigated. Nine patients were treated weekly with 5-FU at increasing dosages. Five patients developed dose-limiting leukopenia, and four patients developed thrombocytopenia. At dose-limiting toxicity, 5-FU treatment was repeated and followed after 3 hours by intermittent iv infusion of uridine (2 g/m2 per hr) during 72 hours. Leukopenia was reversed for several weeks but thrombocytopenia was not. Side effects consisted of mild rises in body temperature. The pharma-cokinetics of uridine were similar to those observed with single-agent uridine. Our data indicate that high-dose uridine can reduce the severity of 5-FU-induced myelosuppression.

Original languageEnglish (US)
Pages (from-to)157-162
Number of pages6
JournalJournal of the National Cancer Institute
Volume81
Issue number2
DOIs
StatePublished - Jan 18 1989
Externally publishedYes

ASJC Scopus subject areas

  • Statistics, Probability and Uncertainty
  • Applied Mathematics
  • Physiology (medical)
  • Radiology Nuclear Medicine and imaging
  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Reversal of 5-fluorouracil-induced myelosuppression by prolonged administration of high-dose uridine'. Together they form a unique fingerprint.

  • Cite this